Alert archive / Nevada / Flash Flood Watches in 2017
Flash Flood Watch 6, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Jul 24, 2017, 11:59 PM PDT for San Bernardino County, California; Mohave County, Arizona; Clark County, Nye County, Nevada. It took effect at Jul 25, 2017, 5:00 AM PDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2017, 11:59 PM PDT (06:59 UTC)
- In effect from
- Jul 25, 2017, 5:00 AM PDT
- Expired
- Jul 25, 2017, 8:00 PM PDT
- In force
- 15 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 7.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
776 WGUS65 KVEF 250659 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Las Vegas NV 1159 PM PDT Mon Jul 24 2017 .Favorable conditions are expected to develop today and continue through tonight for scattered heavy rain producing thunderstorm activity across much of southern Nevada, northwest Arizona, and southeast California. Focus of heavy rainfall will shift into mainly southern Nevada and northern Mohave county Tuesday. NVZ019-020-022-251300- /O.CAN.KVEF.FF.A.0005.000000T0000Z-170726T0300Z/ /O.NEW.KVEF.FF.A.0006.170725T1200Z-170726T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- 1159 PM PDT Mon Jul 24 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 5 AM PDT TUESDAY THROUGH TUESDAY EVENING... The National Weather Service in Las Vegas has issued a * Flash Flood Watch for a portion of southern Nevada, including the following areas, Las Vegas Valley, Southern Clark County, and Spring Mountains-Red Rock Canyon. * From 5 AM PDT Tuesday through Tuesday evening * Any thunderstorm that develops through Tuesday night will be capable of producing intense rainfall which could lead to flash flooding in the watch area. Flooding of normally dry washes, low water crossings, and poorly drained intersections are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. && PRECAUTIONARY/PREPAREDNESS ACTIONS... If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$ AZZ002-003-CAZ523>527-NVZ014-017-250800- /O.CAN.KVEF.FF.A.0005.000000T0000Z-170725T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lake Havasu and Fort Mohave-Northwest Deserts- Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Cadiz Basin-San Bernardino County-Upper Colorado River Valley- Esmeralda and Central Nye County- Western Clark and Southern Nye County- 1159 PM PDT Mon Jul 24 2017 /1159 PM MST Mon Jul 24 2017/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northwest Arizona, southeast California, and Nevada has been cancelled. The threat of heavy rain producing thunderstorms has shifted north and east of the area. $$ AZZ001-036-NVZ015-016-018-021-251300- /O.CON.KVEF.FF.A.0005.000000T0000Z-170726T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Lake Mead National Recreation Area- Lincoln County-Northeast Clark County-Sheep Range- 1159 PM PDT Mon Jul 24 2017 /1159 PM MST Mon Jul 24 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING... The Flash Flood Watch continues for * Portions of northwest Arizona and Nevada, including the following areas, in northwest Arizona, Lake Mead National Recreation Area and Northwest Plateau. In Nevada, Lake Mead National Recreation Area, Lincoln County, Northeast Clark County, and Sheep Range. * Through Tuesday evening * Any thunderstorm that develops through Tuesday night will be capable of producing intense rainfall which could lead to flash flooding in the watch area. Flooding of normally dry washes, low water crossings, and poorly drained intersections are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$
2 follow-up statements
894 WGUS65 KVEF 250927 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Las Vegas NV 227 AM PDT Tue Jul 25 2017 AZZ002-003-CAZ527-260300- /O.EXA.KVEF.FF.A.0006.170725T1200Z-170726T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lake Havasu and Fort Mohave-Northwest Deserts- San Bernardino County-Upper Colorado River Valley- 227 AM PDT Tue Jul 25 2017 /227 AM MST Tue Jul 25 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Las Vegas has expanded the * Flash Flood Watch to include portions of northwest Arizona and southeast California, including the following areas, in northwest Arizona, Lake Havasu and Fort Mohave and Northwest Deserts. In southeast California, San Bernardino County-Upper Colorado River Valley. * Through this evening * Any thunderstorm that develops through this evening will be capable of producing intense rainfall which could lead to flash flooding in the watch area. Flooding of normally dry washes, low water crossings, and poorly drained intersections are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$ AZZ001-036-NVZ015-016-018-021-260300- /O.CON.KVEF.FF.A.0005.000000T0000Z-170726T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Lake Mead National Recreation Area- Lincoln County-Northeast Clark County-Sheep Range- 227 AM PDT Tue Jul 25 2017 /227 AM MST Tue Jul 25 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of northwest Arizona and Nevada, including the following areas, in northwest Arizona, Lake Mead National Recreation Area and Northwest Plateau. In Nevada, Lake Mead National Recreation Area, Lincoln County, Northeast Clark County, and Sheep Range. * Through this evening * Any thunderstorm that develops through this evening will be capable of producing intense rainfall which could lead to flash flooding in the watch area. Flooding of normally dry washes, low water crossings, and poorly drained intersections are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$ NVZ019-020-022-260300- /O.CON.KVEF.FF.A.0006.170725T1200Z-170726T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- 227 AM PDT Tue Jul 25 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of southern Nevada, including the following areas, Las Vegas Valley, Southern Clark County, and Spring Mountains- Red Rock Canyon. * Through this evening * Any thunderstorm that develops through this evening will be capable of producing intense rainfall which could lead to flash flooding in the watch area. Flooding of normally dry washes, low water crossings, and poorly drained intersections are likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$ Wolcott
517 WGUS65 KVEF 260256 FFAVEF Flood Watch National Weather Service Las Vegas NV 756 PM PDT Tue Jul 25 2017 AZZ002-003-CAZ527-NVZ019-020-022-260400- /O.EXP.KVEF.FF.A.0006.000000T0000Z-170726T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lake Havasu and Fort Mohave-Northwest Deserts- San Bernardino County-Upper Colorado River Valley- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- 756 PM PDT Tue Jul 25 2017 /756 PM MST Tue Jul 25 2017/ ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS EVENING... The Flash Flood Watch for portions of northwest Arizona, southeast California, and southern Nevada will expire at 8 PM PDT /8 PM MST/ this evening. Heavy rain had ended in the area. $$ AZZ001-036-NVZ015-016-018-021-260400- /O.EXP.KVEF.FF.A.0005.000000T0000Z-170726T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Lake Mead National Recreation Area- Lincoln County-Northeast Clark County-Sheep Range- 756 PM PDT Tue Jul 25 2017 /756 PM MST Tue Jul 25 2017/ ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS EVENING... The Flash Flood Watch for portions of northwest Arizona and Nevada will expire at 8 PM PDT /8 PM MST/ this evening. A few thunderstorms will persist over Lincoln County through the evening, but the threat for widespread heavy rain had ended. $$ Morgan
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 8:31 PM PDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 24, 8:31 PM PDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 831 PM PDT Mon Jul 24 2017 .SYNOPSIS...A significant push of monsoon moisture will spread northward today bring the threat of heavy rain and thunderstorms to much of the area over the next couple of days. The greatest threat will occur today and Tuesday afternoon before a drying trend begins mid to late week. && .UPDATE...Updated near term POP/QPF/Wx grids to reflect current trends. Otherwise forecast seems to be on track, and no other updates were made this evening. -Kryston && .AVIATION...For McCarran...Showers and thunderstorms still possible overnight tonight and into the early morning hours. Outside of thunderstorm chances, a southwest to south wind between 10-15 kts will persist through the evening hours with light and variable winds setting up between 10z-12z. Thunderstorm chances will remain between 30-40 percent through Tuesday afternoon and evening, however, thunderstorm chances are forecast to trend downward through the rest of the week. Cigs above 10 kft prevailing but could drop to 7 kft with storm over the terminal. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and thunderstorms are expected to impact much of the region through Tuesday with potentially heavy rainfall. Cigs will generally be around 10-12k feet, but could fall to as low as 5k feet in heavier storms. Winds will generally be from the south to southeast at 10-15 knots with gusts to 20 knots, but more gusty and erratic near any storms. && .PREV DISCUSSION... /issued at 100 PM PDT Mon Jul 24 2017/ .SHORT TERM...Today through Wednesday Heavy thunderstorms have developed this afternoon concentrated along the Spring Mountains west of Las Vegas. Some of these storms have produced rainfall rates over 2 inches per hour, and additional thunderstorm development is likely though the afternoon. Meanwhile...vorticity maxima moving northwest from central Arizona will arrive in our forecast area this evening to be located near Lake Mead around 5 pm. This will serve as an additional mechanism of upward motion and a focus for additional thunderstorm development. This disturbance will continue northward tonight and scattered to numerous thunderstorms are likely to persist across Lincoln, Northern Mohave and Clark counties. Given the extremely moisture rich airmass, thunderstorms will be possible both day and night, and it wont take much to trigger thunderstorm activity even during the very early morning hours. Several convective allowing models are suggesting an uptick in convective activity early Tuesday morning across the I-15 corridor from Las Vegas to St George...and given the very anomalous moisture in place as well as slow storm motion....decided to extend the Flash Flood Watch for those areas through Tuesday evening to account for potential flood impacts tomorrow morning and afternoon. Have left San Bern and southern Mohave counties out of the watch extension at this time. On Wednesday....things will tend to dry out as a weak southwest flow gradually dries out the mid and upper levels of the atmosphere. Low level moisture will remain above normal however and scattered afternoon and evening storms will remain a possibility for much of the region, but coverage and intensity will trend less. Temperatures today and tomorrow will struggle to beat triple digits in areas where rain and clouds are abundant, but will return closer to normal on Wednesday. Further West, across Inyo and Western San Bern counties, near to slightly above normal temperatures can be expected each day. .LONG TERM...Thursday through Saturday. Gradual drying and warming is expected for Thursday as weak southwest flow returns to the region. Enough moisture is likely to remain in place for afternoon showers/storms over favored high terrain. By Friday, high pressure once again pushes back to a favorable location near the Four Corners, allowing for a moist southeasterly flow into the region. However, this is where guidance begins to diverge, with the GFS keeping the high and favorable flow well into the weekend while the ECMWF is significantly different, pushing the high to near Reno and keeping much of the moisture to the south of Las Vegas. For now I've split the difference, increasing dew points, and PoPs over the area, but with a emphasis on areas south of Las Vegas. && .FIRE WEATHER...Scattered showers and thunderstorms will occur over much of the region today with any storm capable of producing very heavy rainfall. Although storms will be possible in Inyo County today, those are expected to be more isolated. However, areas of far southeastern Inyo could see more scattered storms. Conditions will gradually dry out midweek onward, with thunderstorms decreasing in coverage each day. Temperatures will be near normal to somewhat below normal through Wednesday, before returning to slightly above normal late in the week. && .HYDROLOGY... Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather and especially flood impacts the next several days as an active monsoon pattern unfolds. && Short Term...Outler Fire Weather...Gorelow Aviation...Boothe Long Term...Wolcott For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 24, 7:22 PM PDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
722 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM FLASH FLOOD 8 SW VIDAL JUNCTION 34.12N 114.68W
07/24/2017 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED PORTIONS OF HWY 62 WASHED OUT
DUE TO HEAVY RAINFALL.
&&
CKLocal storm report, Jul 24, 8:48 PM PDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
848 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM FLASH FLOOD 1 NNW CIMA 35.25N 115.51W
07/24/2017 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED PORTIONS OF CIMA RD DAMAGED DUE
TO HEAVY FLOODING.
&&
CKLocal storm report, Jul 24, 9:52 PM PDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
952 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD PIOCHE 37.94N 114.45W
07/24/2017 LINCOLN NV EMERGENCY MNGR
EMERGENCY MGNR REPORTED 2-3" OF FLOWING
WATER WITH ROCKS & DEBRIS ALONG MANY RDWYS &
PORTIONS OF HWY-93.
&&
CKLocal storm report, Jul 24, 10:40 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1040 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM FLASH FLOOD AMBOY 34.55N 115.75W
07/24/2017 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED RDWY WASHED OUT DUE TO
FLOODING.
&&
CKThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:30 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 24, 6:54 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 24, 7:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Jul 25, 11:06 AM PDT | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Jul 25, 11:39 AM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 25, 1:28 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 25, 4:07 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 24, 6:14 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 7:30 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 8:40 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 9:34 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 25, 5:42 AM PDT | Flash Flood Warning | VEF | Mohave | 10 hr |
| Jul 25, 8:06 AM PDT | Flash Flood Warning | VEF | Mohave | 8 hr |
| Jul 25, 4:21 PM PDT | Areal Flood Warning | VEF | Mohave | 12 hr |
| Jul 24, 5:39 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jul 24, 7:13 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 25, 12:43 AM PDT | Areal Flood Advisory | VEF | Lincoln | 4 hr |
| Jul 25, 2:15 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 25, 4:54 AM PDT | Flash Flood Warning | VEF | Clark | 6 hr |
| Jul 25, 6:55 AM PDT | Flash Flood Warning | VEF | Clark | 5 hr |
| Jul 25, 10:28 AM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 25, 10:47 AM PDT | Areal Flood Advisory | VEF | Clark | 6 hr |
| Jul 25, 1:57 PM PDT | Areal Flood Advisory | VEF | Esmeralda | 4 hr |
| Jul 25, 2:57 PM PDT | Flash Flood Warning | VEF | Lincoln, Nye | 3 hr |
| Jul 25, 4:23 PM PDT | Flash Flood Warning | VEF | Lincoln, Nye | 3 hr |
Nearby
Flash Flood Watches in Nevada, 2017Flash Flood Watches in California, 2017Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.